Kansas, 2005

Hail in Kansas, September 14, 2005

September 14, 2005 · NWS ICT · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 14, 8:38 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 14, 8:38 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
938 PM CDT WED SEP 14 2005

.UPDATE...

TONIGHT:
INCREASING DEEP LAYER ISENTROPIC LIFT (ESPECIALLY IN 300-310K LAYER)
IN RESPONSE TO APPROACHING UPSTAIRS TROF PLAYING VITAL ROLES IN THE
INCREASED SHRA/TS THAT ARE SPREADING E/NE FROM NW KS ACROSS NC KS AS
EVENING PROGRESSES. PER THIS REASONING HAVE PRESSED MUCH HARDER ON
POP THROTTLE ACROSS CENTRAL KS WHERE POPS HAVE BEEN INCREASED TO
50-60%. REST OF FORECAST APPEARS ON TRACK IN MOST RESPECTS
(ESPECIALLY FROM SHRA/TS STANDPOINT) AS SFC-850MB THETA-E ADVECTION
INCREASES OVER SC/SE KS AS 850-MB WARM FRONT GRADUALLY LIFTS ACROSS
OK/KS BORDER TO SERVE AS FOCUS FOR PRONOUNCED MOIST CONVERGENT AXIS.
DEEP LAYER SHEAR VERY IMPRESSIVE OVER NR OK & SRN KS AS DEPICTED BY
AREA PROFILERS, SO DESPITE MODEST INSTABILITY, A FEW CELLS MAY
PRODUCE SOME HAIL TO AROUND 3/4 INCH. CURRENT HWO HAS THIS FACET
HANDLED WELL SO NO UPDATE REQUIRED FOR THIS LATTER PRODUCT.

&&

ES

.PREV DISCUSSION... /ISSUED 341 PM CDT WED SEP 14 2005/

DISCUSSION...
MAIN FORECAST CONCERNS ARE POTENTIAL FOR THUNDERSTORMS/HEAVY RAIN
POTENTIAL TONIGHT INTO THURSDAY.

TONIGHT-THURSDAY:
WATER VAPOR IMAGERY THIS AFTERNOON REVEALS A STRONG SHORTWAVE TROF
MOVING INTO COLORADO AND NEW MEXICO. NEARLY STATIONARY FRONT EXTENDS
FROM SOUTHERN MISSOURI ACROSS NORTHEAST OKLAHOMA TO A LOW PRESSURE
AREA SOUTHWEST OF WICHITA FALLS, TEXAS. THE STRONG SHORTWAVE TROF
WILL EJECT OUT ACROSS KANSAS/OKLAHOMA TONIGHT INTO THURSDAY. AS THIS
HAPPENS, MOISTURE CONVERGENCE SHOULD INCREASE ALONG THE TRAILING 850
FRONT FROM NORTHERN OKLAHOMA THROUGH SOUTHEAST KS INTO SOUTHERN
MISSOURI. ANTICIPATING AN MCS OR TWO TO DEVELOP TONIGHT CLOSER TO
THE SURFACE FRONT IN OKLAHOMA WHERE STRONGER INSTABILITY WILL
RESIDE. IN ADDITION, HEAVY RAIN POTENTIAL SHOULD EXIST IN RIGHT-REAR
QUAD OF 110 KT UPPER JET STREAK, WHICH SHOULD BE FROM SOUTHERN AND
EASTERN OKLAHOMA INTO SOUTHERN MISSOURI AND ARKANSAS, OR JUST TO THE
SOUTHEAST OF SOUTHEASTERN KS. THEREFORE NOT PLANNING ANY FLOOD
WATCHES IN OUR FORECAST AREA AT THIS TIME. SCATTERED
SHOWERS/T-STORMS SHOULD DEVELOP OVER SOUTH CENTRAL/SOUTHEAST KS THIS
EVENING, WITH COVERAGE LIKELY INCREASING OVERNIGHT INTO THURSDAY
MORNING ESPECIALLY IN SOUTHEAST KS. PROGGED SHOWALTERS ONLY RUNNING
MINUS 1 TO MINUS 2 IN OUR SOUTHERN COUNTIES TONIGHT INTO THURSDAY,
HOWEVER SOMETIMES THE MODELS CAN UNDERPLAY ELEVATED INSTABILITY. A
FEW STORMS NEAR THE OKLAHOMA BORDER COULD CONTAIN PENNY TO NICKEL
SIZED HAIL. OTHERWISE, PRECIPITATION CHANCES AND CLOUD COVER SHOULD
DECREASE FROM WEST TO EAST IN OUR FORECAST AREA THURSDAY INTO EARLY
THURSDAY EVENING, AS ISENTROPIC DOWNGLIDE SETS IN BEHIND DEPARTING
UPPER TROF. COOLEST HIGHS (MID 70S) SLATED FOR SOUTHEAST KS WHERE
CLOUDS/PRECIPITATION WILL LINGER, WITH NEAR 80 LIKELY FOR CENTRAL KS.

THURSDAY NIGHT-FRIDAY:
A NEW UPPER TROF WILL DIG INTO THE SOUTHWEST WITH SHORTWAVE RIDGING
DEVELOPING OVER KANSAS. AS SURFACE HIGH BUILDS IN THURSDAY NIGHT,
THE ETA/GFS SOUNDINGS SHOW FOG POTENTIAL LATE THURSDAY NIGHT INTO
FRIDAY MORNING, ESPECIALLY FOR AREAS THAT RECEIVE RAIN TONIGHT. NO
SIGNIFICANT CHANGES IN THINKING FOR FRIDAY - SEASONAL HIGHS WITH
SKIES BECOMING MOSTLY SUNNY.

FRIDAY NIGHT-SATURDAY:
GFS AND NAM REMAIN CONSISTENT IN SHOWING A SHORTWAVE EJECTING OUT
ACROSS THE CENTRAL PLAINS FROM THE UPPER TROF IN SOUTHWEST. A 45 KT
LOW-LEVEL JET WILL DEVELOP FRIDAY NIGHT FROM WEST TEXAS INTO CENTRAL
KANSAS. THIS WILL ALLOW FOR STRONG 850 MB MOISTURE ADVECTION ALONG
WITH ISENTROPIC LIFT ON THE 310K SURFACE INTO CENTRAL AND SOUTH
CENTRAL KS. CURRENT SLIGHT CHANCE POPS REASONABLE FOR FRIDAY NIGHT
AND EXTENDED INTO SATURDAY MORNING. AS LOW-LEVEL JET VEERS OUT
SATURDAY MORNING, NOT OUT OF THE QUESTION THAT SOME OF THE ELEVATED
CONVECTION COULD MAKE IT INTO SOUTHEAST KS. AS LONG AS REMNANT CLOUD
COVER IS NOT A PROBLEM, CURRENT FORECAST HIGHS (UPPER 80S/LOWER 90S)
LOOKS GOOD. NEXT UPPER TROF WILL BE DIGGING INTO THE SOUTHWEST/GREAT
BASIN ON SATURDAY.

SUNDAY-MONDAY:
MEDIUM RANGE MODELS SHOWING SUBSTANTIAL DIFFERENCES IN HOW THE UPPER
TROF OVER THE SOUTHWEST WILL EVOLVE OVER TIME. NCEP FAVORED THE 06Z
GFS WHICH BROUGHT A COLD FRONT SOUTHWARD INTO CENTRAL KS ON SUNDAY
WHERE THE BOUNDARY STALLS INTO MONDAY. UTILIZING THE 06Z GFS, WILL
CARRY A SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN CENTRAL/SOUTH
CENTRAL KS SUNDAY INTO MONDAY. HOWEVER, BASED ON THE GFS ENSEMBLE
DATA, THE ENSEMBLE 576 DAM HEIGHT CONTOURS ARE ALL OVER THE PLACE BY
MONDAY AND BEYOND, WHICH INDICATES A HIGH DEGREE OF UNCERTAINTY IN
THE PATTERN. SO OUR FORECAST CONFIDENCE BECOMES LOW FROM SUNDAY AND
BEYOND.

TUESDAY-WEDNESDAY:
AGAIN, MEDIUM RANGE MODELS ALL OVER THE PLACE WITH THE UPPER
PATTERN. IN ADDITION, THE GFS ENSEMBLE HEIGHT DATA SHOWS A VERY HIGH
STANDARD DEVIATION, WHICH TELLS ME THE MODEL IS CLUELESS AND
USELESS. THEREFORE, BEST BET IS TO TREND CURRENT FORECAST FOR
TUESDAY TOWARD CLIMATOLOGY ON WEDNESDAY AND WILL NOT ADD ANY
PRECIPITATION CHANCES AT THIS TIME.

CARUSO

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    59  79  58  84 /  50  30  10  10
HUTCHINSON      58  80  57  84 /  40  30  10  10
NEWTON          58  79  56  83 /  50  30  10  10
ELDORADO        60  78  56  84 /  50  40  10  10
WINFIELD-KWLD   62  80  57  84 /  60  40  20  10
RUSSELL         55  82  56  85 /  30  10   5  10
GREAT BEND      56  83  57  85 /  30  10   5  10
SALINA          58  82  56  84 /  30  20   5  10
MCPHERSON       57  80  57  83 /  40  30  10  10
COFFEYVILLE     63  77  56  84 /  70  70  30  10
CHANUTE         61  75  56  82 /  60  70  20  10
IOLA            61  76  55  81 /  50  60  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 14, 3:10 PM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT WED SEP 14 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-151200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
410 PM CDT WED SEP 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT, MAINLY ACROSS SOUTH
CENTRAL AND SOUTHEASTERN KANSAS. A FEW OF THE STORMS COULD BE STRONG
WITH HAIL UP TO NICKEL SIZE AND 50 MPH WINDS, MAINLY FOR THOSE
COUNTIES NEAR THE OKLAHOMA BORDER. LOCALLY HEAVY RAINFALL IS
POSSIBLE IN SOUTHEASTERN KANSAS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THURSDAY FOR SOUTH CENTRAL
AND SOUTHEAST KANSAS, ALTHOUGH CHANCES WILL END FROM WEST TO EAST
DURING THE DAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE, HOWEVER,
LOCALLY HEAVY RAINFALL IS POSSIBLE IN SOUTHEAST KANSAS.

THERE WILL BE ADDITIONAL CHANCES FOR STORMS FRIDAY NIGHT INTO
SATURDAY MORNING, AND THEN AGAIN SUNDAY THROUGH MONDAY. AT THIS TIME
IT IS TOO EARLY TO SPECULATE ON THE SEVERITY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KED/LAWSON/JMC

In the hours before

Special weather statement, Sep 14, 9:23 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1023 PM CDT WED SEP 14 2005

KSZ094-098-099-150415-
CHAUTAUQUA-ELK-MONTGOMERY-
1023 PM CDT WED SEP 14 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA...SOUTHEAST ELK AND WESTERN
MONTGOMERY COUNTIES...

AT 1021 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ELGIN...OR 38 MILES EAST
OF ARKANSAS CITY...AND MOVING NORTHEAST AT 50 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM...ALONG WITH VERY HEAVY RAIN...WHICH MAY CAUSE LOCALIZED
FLOODING.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Sep 14, 9:37 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1037 PM CDT WED SEP 14 2005

KSZ047-150415-
BARTON-
1037 PM CDT WED SEP 14 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHWEST BARTON COUNTY...

AT 1033 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 8 MILES NORTH OF
LARNED...AND MOVING NORTHEAST AT 25 MPH.

PEA TO DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER

The radar

The Tulsa radar (KINX), 120 km away, was scanning. The volume nearest the first event began at 03:43 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Chautauqua

When
September 14, 9:45 PM CST
Where
Chautauqua County, Sedan
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.133, -96.183

Hail, Montgomery

When
September 14, 10:09 PM CST
Where
Montgomery County, Sycamore
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.333, -95.717

Hail, Montgomery

When
September 14, 10:20 PM CST
Where
Montgomery County, 8 mi NNW of Cherryvale
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.367, -95.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476066, 5476067, 5476068.